Michigan, 2009Strong Wind in Michigan, May 14, 2009
May 14, 2009 · NWS MQT · 1 event in 1 county or zone
Strong west winds in the wake of a cold front caused power outages in the Laurium/Calumet area of Houghton County on the morning of the 14th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west winds in the wake of a cold front caused power outages in the Laurium/Calumet area of Houghton County on the morning of the 14th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 14, 6:40 AM EST, 20 minutes earlier.
Area forecast discussion, May 14, 6:40 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
740 AM EDT THU MAY 14 2009
UPDATED FOR 12Z AVIATION DISCUSSION
.DISCUSSION...
UPPER AIR PATTERN CONSISTS OF A TROUGH INTO THE PACIFIC NW AND ONE
ACROSS THE CENTRAL U.S. WITH STRONG SHORTWAVES OVER ONTARIO AND OVER
MN. THERE IS ALSO RIDGING ACROSS THE ERN U.S. THE SHORTWAVE OVER MN
WILL CONTINUE TO HEAD EAST AND AFFECT THE AREA THIS MORNING.
AFTER THE SHORTWAVE MOVES BY THIS MORNING...SHORTWAVE RIDGING MOVES
IN FOR THIS AFTERNOON THROUGH FRI BEFORE THE NEXT SYSTEM ARRIVES
THAT IS NOW IN THE PACIFIC NW. THIS SYSTEM THEN AFFECTS THE AREA FOR
FRI NIGHT. UPPER LEVEL TROUGHING THEN STICKS AROUND FOR SAT THROUGH
SUN. SHOWERS SHOULD COME TO AN END THIS MORNING AS MOISTURE MOVES
OUT.
850-500 MB Q-VECTOR CONVERGENCE AND DEEP MOISTURE DEPART THIS
MORNING AND DO NOT RETURN AGAIN UNTIL FRI AFTERNOON ACROSS THE WEST
AND THEN ACROSS ALL OF THE CWA FRI NIGHT. HIKED POPS UP TO LIKELY ON
FRI NIGHT AS MOISTURE AND DYNAMICS ARE DECENT WITH THE NEXT SYSTEM.
NEXT BIG CHANGE I DID IS LOWER HIGHS ON SATURDAY. NAM/GFS AND ECMWF
ALL SHOW 850 MB TEMPERATURES DROPPING TO -4C TO -8C AND MIXING THIS
DOWN TO THE SFC GIVES ME HIGHS IN THE 40S EVERYWHERE. LOWERED HIGHS
A COUPLE DEGREES ON SATURDAY DUE TO THE COLDER AIR. WOULD NOT BE
SURPRISED IF THERE WAS SOME SPRINKLES ON SAT IN THE WRAPAROUND...BUT
DID NOT FEEL CONFIDENT TO PUT THEM IN RIGHT NOW. OVERALL...DID NOT
MAKE TOO MANY CHANGES TO THE GOING FORECAST.
&&
.AVIATION (FOR THE 12Z TAF ISSUANCE)...
GUSTY WESTERLY WINDS BEHIND A COLD FRONT WILL IMPACT BOTH TAF SITES
THROUGH THIS AFTERNOON. WIND GUSTS TO 45 MPH ARE POSSIBLE AT
CMX...WITH GUSTS TO 35 MPH POSSIBLE AT SAW. WINDS OFF LAKE SUPERIOR
WILL ALSO CREATE MVFR CEILINGS THROUGH THIS MORNING.
&&
.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...
WESTERLY GALES TO 40 KNOTS ACROSS THE LAKE WILL SLOWLY DIMINISH
THROUGHOUT THE DAY AS LOW PRESSURE OVER JAMES BAY SHIFTS NORTHEAST.
ANOTHER ROUND OF WESTERLY GALES IS POSSIBLE SATURDAY AND SATURDAY
NIGHT BEHIND ANOTHER LOW PRESSURE SYSTEM TRACKING ACROSS THE UPPER
GREAT LAKES ON SATURDAY. AHEAD OF THIS SYSTEM...STRONG SOUTHERLY
WINDS TO 30 KNOTS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WIND ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR MIZ001-003.
LAKE SUPERIOR...
GALE WARNING UNTIL 7 PM EDT THIS EVENING FOR LSZ267.
GALE WARNING UNTIL 7 PM EDT THIS EVENING FOR LSZ244-245-264>266.
GALE WARNING UNTIL 2 PM EDT /1 PM CDT/ THIS AFTERNOON FOR LSZ162.
GALE WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR LSZ263.
GALE WARNING UNTIL 6 PM EDT THIS EVENING FOR LSZ242-243-249-250.
GALE WARNING UNTIL 6 PM EDT THIS EVENING FOR LSZ251.
GALE WARNING UNTIL 4 PM EDT THIS AFTERNOON FOR LSZ247-248.
GALE WARNING UNTIL 6 PM EDT THIS EVENING FOR LSZ246.
GALE WARNING UNTIL 3 PM EDT /2 PM CDT/ THIS AFTERNOON FOR LSZ240-
241.
LAKE MICHIGAN...NONE.
&&
DISCUSSION...07
AVIATION...PEARSON
MARINE...PEARSONHazardous weather outlook, May 14, 3:43 AM EST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
443 AM EDT THU MAY 14 2009
MIZ002-004>007-009>014-084-085-151200-
ONTONAGON-BARAGA-MARQUETTE-ALGER-LUCE-GOGEBIC-IRON-DICKINSON-
MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
443 AM EDT THU MAY 14 2009 /343 AM CDT THU MAY 14 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FROST CAN BE EXPECTED LATE TONIGHT ESPECIALLY AWAY FROM
THE GREAT LAKES SHORELINE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON ACROSS FAR WESTERN
UPPER MICHIGAN AND THEN ACROSS ALL OF UPPER MICHIGAN FRIDAY NIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
MIZ001-003-151200-
KEWEENAW-NORTHERN HOUGHTON-
443 AM EDT THU MAY 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
STRONG WESTERLY WINDS ARE EXPECTED ACROSS THE KEWEENAW THROUGH
EARLY AFTERNOON. WINDS COULD GUST AS HIGH AS 45 MPH THROUGH EARLY
AFTERNOON.
AREAS OF FROST CAN BE EXPECTED LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND AGAIN MONDAY THROUGH
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-151200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
443 AM EDT THU MAY 14 2009 /343 AM CDT THU MAY 14 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
WESTERLY GALES ARE EXPECTED ACROSS ALL OF LAKE SUPERIOR TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WESTERLY GALES ACROSS THE EAST HALF OF LAKE SUPERIOR ARE POSSIBLE
SATURDAY.
THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-151200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
443 AM EDT THU MAY 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
THUNDERSTORMS ARE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND AGAIN MONDAY
NIGHT THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
07
Strong Wind, Northern Houghton
- When
- May 14, 7:00 AM EST to 5:00 PM EST
- Where
- Northern Houghton forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $3,000
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The observer in Laurium reported extended power outages on the 14th in the Laurium/Calumet area. Michigan State Police also reported that a transformer started on fire and burned a power pole. The Houghton County Airport ASOS measured a wind gust to 45 knots during the event.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Indiana, May 14, 2009$300,000 · EF2 · 1 event
- Hail and Damaging Winds in Illinois, May 14, 2009$415,000 · 1 in hail · 5 events
- Flash Flooding in Virginia, May 14 to 15, 2009$290,000 · 10 events
- Hail and Damaging Wind in Florida, May 14, 2009$203,000 · 1 in hail · 6 events
- High Wind and Strong Wind in New York, May 14, 2009$120,000 · 52 kt wind · 9 events
- Strong Wind in Vermont, May 14, 2009$95,000 · 10 events
- High Wind and Strong Wind in New York, May 14, 2009$42,000 · 50 kt wind · 4 events
- Flooding in Iowa, May 14 to 17, 2009$40,000 · 4 events
- Flash Flooding and Hail in North Carolina, May 14 to 15, 2009$35,000 · 0.88 in hail · 4 events
- Tornadoes and Flash Flood in Texas, May 14, 2009$21,000 · EF0 · 15 events
- High Wind in Maine, May 14, 200952 kt wind · 13 events
- Damaging Winds in Missouri, May 14, 2009$15,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169685.